Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Tucson, AZ

August 21, 2023Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2023, 2:07 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2023, 2:07 PM MST (21:07 UTC)
Expired
Aug 21, 2023, 2:45 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS55 KTWC 212107
SVRTWC
AZC019-212145-
/O.NEW.KTWC.SV.W.0101.230821T2107Z-230821T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
207 PM MST Mon Aug 21 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 245 PM MST.

* At 207 PM MST, a severe thunderstorm was located over East
  Sahuarita, or near Sahuarita, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Green Valley, Drexel Heights, South Tucson,
  Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita,
  Summit, Valencia West, Tucson International Airport, Corona De
  Tucson, Tucson Estates and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3193 11078 3182 11095 3207 11124 3224 11096
TIME...MOT...LOC 2107Z 142DEG 20KT 3194 11093 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD
1 follow-up statement
186 
WWUS55 KTWC 212126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
226 PM MST Mon Aug 21 2023

AZC019-212145-
/O.CON.KTWC.SV.W.0101.000000T0000Z-230821T2145Z/
Pima-
226 PM MST Mon Aug 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 225 PM MST, a severe thunderstorm was located near Summit, or near
Sahuarita, moving northwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Sahuarita, Drexel Heights, South Tucson, Pascua Pueblo Yaqui 
Reservation, East Sahuarita, Summit, Valencia West, Tucson 
International Airport, Tucson Estates and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3193 11078 3182 11095 3207 11124 3224 11096
TIME...MOT...LOC 2125Z 142DEG 18KT 3201 11098 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:32 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 21, 1:32 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
132 PM MST Mon Aug 21 2023

.SYNOPSIS...Daily rounds of scattered showers and thunderstorms
this week. Cooler than normal temperatures Wednesday then warming
to above normal next weekend.

&&

.DISCUSSION...Latest satellite imagery shows a small cumulus field
developing over Cochise County and a little bit in Pima County.
There is mid level clouds that is inhibiting some of the
development of the cumulus clouds over Pima County and to the
west. There is plenty of moisture in the air and instability
within the region. The better instability is closer to Cochise
County which there are a few cumulus are starting to build more
into towers. The mid level clouds are taking a little longer to
clear out for the cumulus clouds to really build and the better
access for surface heating. The latest 19z HRRR run still shows
thunderstorms developing this afternoon, starting around 2 pm MST.
That may get delayed a bit more if there is still higher cloud
cover to limit growth, but the eastern edge of the cloud field
(western Cochise County) will likely to be the first action item
of the afternoon. Especially when the CAPE values are in the 2000
J/kg range which is higher than in Pima or Santa Cruz County. SPC
still has the area under a marginal risk for thunderstorms with
the threat of wind and hail. The upper level does support strong
thunderstorm potential and it can make the storms move fairly
quickly due to the 30kt steering flow at the 700mb. 12Z HREF has a
strong signal for strong gusty winds that can lead to blowing
dust along the high traffic corridor. Plus, there is plenty of
moisture to create brief heavy rainfall within a short amount of
time. Expect flows in washes and localized significant ponding of
water and other localized flooding challenges.

Later in the evening, there could be another quick round of
showers and thunderstorms based on the latest HRRR. Showers and
thunderstorms will taper off through the rest of the night.

Tomorrow, temperatures will be around normal with breezy
conditions for mainly in the eastern counties of the CWA. The
better chances for thunderstorms will be west of Tucson in the
afternoon.

By Wednesday, a trof or a tropical wave from the Gulf of Mexico
that will bring more moisture and upper level dynamics. This will
increase the chances for showers and thunderstorms as well as
keep temperatures slightly below normal.

Rest of the week, there will be a daily chance of showers and
thunderstorms due to the lingering moisture. The moisture will
slowly erode away through the weekend. Temperatures will warm up
to a few-several degrees above normal through the weekend.

&&

.AVIATION...valid through 23/00z.
SCT SHRA/TSRA with bases SCT-BKN 9-12k ft MSL, ISOLD MVFR
CIGS/VSBYS, MT obscurations and gusts 35-45kts through 22/02z. Areas
of BLDU from KAVQ to KCGZ. SHRA/TSRA diminishing overnight then
redeveloping Tuesday afternoon mainly W of KTUS/KOLS. Outside of
thunderstorms SFC winds mainly SE-ly 8-18 kts. Gusts to 25 kts this
evening and Tuesday afternoon VCNTY KDUG and KSAD. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers for much
of the work week with day-to-day variability in areal coverage of
storms. Gusty southeast winds into this evening and again Tuesday,
especially east of Tucson. Later this week through the weekend, it
looks like we could see two or three consecutive days of warmer
temperatures/lower humidities and limited thunderstorm coverage.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 21, 2:51 PM MSTSevere Thunderstorm WarningTWCPinal54 min
Aug 21, 3:22 PM MSTSevere Thunderstorm WarningTWCPima11 min
Aug 21, 3:29 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal46 min
Aug 21, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 21, 4:12 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 21, 4:16 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz32 min
Aug 21, 4:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 21, 4:42 PM MSTSpecial Weather StatementTWCSanta Cruz48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.